According to the Mayo Clinic toxic hepatitis occurs when your liver becomes inflamed because of exposure to a toxic substance. One of the most important functions that you liver performs is removing drugs and chemicals from your bloodstream and breaking them down so you can quickly eliminate them from your body. However, in this process, the toxins create byproducts that can damage the liver. While the liver does regenerate, it cannot continue to function properly with the constant exposure to toxic substances. In fact, these toxins cause inflammation to the liver which can in turn cause serious, and sometimes irreversible, harm.
Sources of Toxic Hepatitis
Toxic hepatitis is a serious concern for our culture because the causes of toxic hepatitis are products that many people consume on a regular basis including the following:
- Over-the-counter (OTC) pain relievers – Nonprescription pain relievers such as acetaminophen (Tylenol, others), aspirin, ibuprofen (Advil, Motrin, others), and naproxen (Aleve) damage your liver.
- Prescription medications – There are a variety of prescribed medications linked to serious liver injury.
- Herbs and supplements – Often natural products are perceived as being safe; however, it is important for consumers to learn about the effects that these products can have on their liver.
- Industrial chemicals – Common chemicals that can cause liver damage include dry cleaning solvent substances used to make plastic bottles and herbicides sprayed on foods.
If these are taken frequently or in combination, they are even more harmful.
Prescription Drugs Affecting the Liver
Commonly prescribed drugs that affect the liver include the following:
- Valproic acid (Depakene)
- Phenytoin (Dilantin, Phenytek)
- Niacin (Niaspan)
- Atorvastatin (Lipitor)
- Pravastatin (Pravachol)
- Anabolic steroids
While many of these medications are legitimately taken to treat physical ailments, both the consumer and the prescribing doctor need to be cautious about limiting their use to the greatest extent possible.
Toxic Hepatitis Symptoms
If you are taking any of the prescribed medications known to impact the liver, your doctor may require you to take periodical blood tests to monitor the medications affect on your liver. In addition, you may present with other symptoms including the following:
- Yellowing of the skin and whites of the eyes (jaundice)
- Abdominal pain in the upper right portion of the abdomen
- Loss of appetite
- Nausea and vomiting
- Weight loss
- Dark or tea-colored urine
Continued use of prescribed medications, in conjunction with your exposure to alcohol, OTC medications, herbals, and alcohol put your liver at risk for toxic hepatitis. The inflammation associated with toxic hepatitis can lead to liver damage and scarring (cirrhosis). Over time, cirrhosis leads to liver failure.
Get Help for Prescription Drug Addiction
Many people rely on their doctor to guide them when it comes to prescription drug use. While most physicians are very conscientious about monitoring the side effects of prescription drug use, it is important for you to take responsibility for your health. If you believe that your body is being compromised by prescription drugs, speak candidly to your doctor. If you believe that you may be abusing prescription drugs, call our toll free number today. We are available 24 hours a day to answer any questions you might have about prescription drug abuse treatment.